Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2020, 7:52 PM EDT for Greenbrier County, West Virginia; 6 counties in Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2020, 7:52 PM EDT (23:52 UTC)
- Expired
- Jun 6, 2020, 8:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS51 KRNK 062352
SVRRNK
VAC005-023-163-530-580-678-WVC025-070045-
/O.NEW.KRNK.SV.W.0063.200606T2352Z-200607T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
752 PM EDT Sat Jun 6 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
The City of Covington in west central Virginia...
Alleghany County in west central Virginia...
The City of Buena Vista in west central Virginia...
The City of Lexington in west central Virginia...
Rockbridge County in west central Virginia...
Northern Botetourt County in west central Virginia...
Southeast Greenbrier County in southeastern West Virginia...
* Until 845 PM EDT.
* At 750 PM EDT, severe thunderstorms were located along a line
extending from Rockbridge Baths to near Selma to near White Sulphur
Springs, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alleghany...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
Lewisburg...
and White Sulphur Springs.
This includes The following Locations VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
If on or near Lake Moomaw, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 15
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3780 7918 3781 7923 3779 7927 3766 7935
3762 7945 3757 7944 3754 7950 3758 8000
3766 8003 3760 8015 3771 8035 3769 8038
3772 8039 3769 8044 3769 8051 3783 8048
3786 7971 3785 7969 3789 7932 3783 7915
TIME...MOT...LOC 2350Z 320DEG 24KT 3789 7940 3784 7989 3781 8023
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
440
WWUS51 KRNK 070024
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
824 PM EDT Sat Jun 6 2020
VAC163-530-678-070033-
/O.CAN.KRNK.SV.W.0063.000000T0000Z-200607T0045Z/
City of Buena Vista VA-City of Lexington VA-Rockbridge VA-
824 PM EDT Sat Jun 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE COUNTY...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON IS CANCELLED...
The storms which prompted the warning have weakened. Therefore,
the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3780 7977 3775 7970 3775 7968 3766 7968
3760 7957 3758 7958 3754 7951 3758 8000
3766 8003 3760 8015 3769 8029 3771 8035
3769 8038 3772 8039 3769 8044 3769 8051
3783 8048
TIME...MOT...LOC 0023Z 320DEG 24KT 3775 7925 3770 7974 3767 8008
$$
VAC005-023-580-WVC025-070045-
/O.CON.KRNK.SV.W.0063.000000T0000Z-200607T0045Z/
City of Covington VA-Alleghany VA-Botetourt VA-Greenbrier WV-
824 PM EDT Sat Jun 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN ALLEGHANY...NORTHERN BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA AND SOUTH CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA AND THE CITY OF COVINGTON...
At 823 PM EDT, severe thunderstorms were located along a line
extending from Oronoco to near Gala to near Jordan Mines, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alleghany...
Covington...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Eagle Rock...
and Jordan Mines.
This includes The following Location The West Virginia State
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3780 7977 3775 7970 3775 7968 3766 7968
3760 7957 3758 7958 3754 7951 3758 8000
3766 8003 3760 8015 3769 8029 3771 8035
3769 8038 3772 8039 3769 8044 3769 8051
3783 8048
TIME...MOT...LOC 0023Z 320DEG 24KT 3775 7925 3770 7974 3767 8008
HAIL...<.75IN
WIND...60MPH
$$
RAB349
WWUS51 KRNK 070042
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
842 PM EDT Sat Jun 6 2020
VAC005-023-580-WVC025-070051-
/O.EXP.KRNK.SV.W.0063.000000T0000Z-200607T0045Z/
City of Covington VA-Alleghany VA-Botetourt VA-Greenbrier WV-
842 PM EDT Sat Jun 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN ALLEGHANY...NORTHERN BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA AND SOUTH CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA AND THE CITY OF COVINGTON WILL EXPIRE AT 845 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Heavy rainfall and occasional lightning along with wind gusts to
30 mph can still be expected for the next 30 minutes or so.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3780 7977 3775 7970 3775 7968 3766 7968
3760 7957 3758 7958 3754 7951 3758 8000
3766 8003 3760 8015 3769 8029 3771 8035
3769 8038 3772 8039 3769 8044 3769 8051
3783 8048
TIME...MOT...LOC 0041Z 320DEG 24KT 3768 7918 3763 7967 3760 8001
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:52 PM EDT, 5 hours earlier.
Area forecast discussion, Jun 6, 2:52 PM EDT, 5 hours before
Area Forecast Discussion National Weather Service Blacksburg VA 252 PM EDT Sat Jun 6 2020 .SYNOPSIS... A cold front slides across this evening and will be south of the area late tonight. High pressure builds in with less humid air for Sunday into Monday. Humidity and rain chances increase with a front by the middle of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 220 PM EDT Saturday... Latest satellite showed marginal cu with a somewhat opaque shield of cirrus overhead, with a little better development in the cu field north of CRW. WV loop shows drier as indicated with PWATS from mesoanalysis in the 1.0 to 1.3 inch range. Nothing noted on radar but with MLCAPEs surging to 1500 J/KG this afternoon, and limited convergence ahead/along the front, a few storms should fire up. Best threat per CAMs include east of LYH/DAN, and northwest of a Bluefield to Lexington line. The nested NAM and RAP bring the activity across WV as far south as the New River Valley later this evening, but am hedging toward lower pops given subsidence aloft. As we head into tonight look for clearing skies and patchy fog in the valleys and where it does rain. Lows will stay above normal with readings in the upper 50s to lower 60s mountains, to mid 60s east. Upper ridge will stay situated west of us Sunday, with a trough offshore. At the surface high pressure builds southward from the Great Lakes. Expect lower humidity but temps will stay warm in the upper 70s to lower 80s west, to mid to upper 80s east. Forecast confidence is low on coverage of storms this evening, as some models showing a little more over WV/Alleghanys while others are isolated. Forecast the rest of the period is high. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 235 PM EDT Saturday... TS Cristobal will move onshore near the mouth of the Mississippi Sunday night, heading north-northwest into Arkansas and weakening as a depression by Monday evening. High pressure will set up from the Northern Mid-Atlantic southward into the Carolinas, while ridge aloft strengthens. A surface boundary will be stretched across the Gulf Coast states, but overall appears dry weather in store into at least Tuesday morning, then moisture advection increases Tuesday with a few showers and storms possible in the mountains late in the afternoon and evening. Sunday night looks the coolest with lows in the 50s most locations, except around 60 southeast around Danville/Reidsville, and upper 40s in the mountain valleys like Burkes Garden. Staying warm Monday with slight uptick in humidity but still drier than what we have now. High temps will be mainly in the 80s. Tuesday looks like Monday on highs, but humidity increases. Still expect mostly sunny days, Monday-Tuesday barring any mid-high clouds moving in from Cristobal. Forecast confidence is high for this forecast period, except low on the storm chances Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 130 PM EDT Saturday... An area of high pressure along the east coast will finally move offshore Wednesday. With high pressure out of the region, a cold front will move over the area starting Wednesday. If this high pressure system remains off the coast into Friday, there is a chance that the front will stall across the area. At this time, models agree that the front will slowly move over the region and to the coast Wednesday into Thursday. Behind the front, drier cooler conditions can be expected with temperatures returning to normal levels. What will be more noticable will be the drop in humidity as dew points fall into the 50s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 119 PM EDT Saturday... This afternoon through tonight a cold front will cross the region from north to south. There is a chance for thunderstorms along the front...but mainly across the piedmont, east of KLYH/KDAN, and over WV mainly northwest of a line from BKW-LWB- HSP. The probability of precipitation was too low to include any chance in those TAFs at this time. Looking at drier air in place tonight into early Sunday with VFR conditions. Some possibility of fog mainly at LWB/BCB/BLF, MVFR to IFR in the 09-13z time frame. Above average confidence on wind, ceiling, visibility. Average confidence on location of thunderstorms this afternoon and evening. Extended Aviation Discussion... Dry high pressure will then build across the region with a period of mainly VFR for Sunday through Tuesday. May see a few storms arrive Wednesday ahead of a front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...WP LONG TERM...RCS AVIATION...AMS/PM/WP
Hazardous weather outlook, Jun 6, 3:09 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 309 PM EDT Sat Jun 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-071915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 309 PM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 6:35 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 PM EDT Sat Jun 6 2020
VAZ019-020-WVZ507-508-062330-
Bath-Alleghany-Western Greenbrier-Eastern Greenbrier-
635 PM EDT Sat Jun 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH COUNTIES IN WEST CENTRAL VIRGINIA AND GREENBRIER
COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...
At 633 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Ansted to near Marlinton
to Greenbank. Movement was south at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Rainelle...
Hot Springs...
and Warm Springs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 7953 3816 7944 3777 7967 3780 7982
3760 8015 3771 8035 3773 8065 3786 8061
3787 8075 3806 8080 3808 8089 3808 8071
3827 8044 3822 8036 3811 8036 3804 8021
3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2233Z 342DEG 24KT 3826 8109 3825 8004 3841 7984
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:13 PM EDT | Flash Flood Warning | RNK | Monroe | 2 hr |
| Jun 6, 6:35 PM EDT | Special Weather Statement | RNK | Greenbrier | 55 min |
| Jun 6, 7:11 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 64 min |
| Jun 5, 8:15 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 30 min |
| Jun 5, 9:29 PM EDT | Special Weather Statement | RNK | City of Danville | 46 min |
| Jun 5, 10:22 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 38 min |
| Jun 5, 11:06 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 39 min |
| Jun 6, 12:03 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.